Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Grand Rapids, MI

June 17, 2001Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2001, 12:05 AM EDT for Clare County, Isabella County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 12:05 AM EDT (04:05 UTC)
Expired
Jun 17, 2001, 12:45 AM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clare County, MI, Isabella County, MI

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:15 AM EDTThunderstorm Wind 53 EBrinton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KGRR 170405
SVRGRR
MIC035-073-170445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 AM EDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ISABELLA COUNTY IN CENTRAL MICHIGAN
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 1245 AM EDT

* AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM LAKE GEORGE TO 4 MILES EAST OF
  BRINTON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   CLARE AROUND 1215 AM EDT
   ROSEBUSH AROUND 1220 AM EDT
   DELWIN...LOOMIS AROUND 1225 AM EDT

DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:15 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 16, 10:15 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT SAT JUN 16 2001

STRONG VORT MAX MOVING THROUGH THE NRN GRTLKS REGION IS TOUCHING OFF
A BAND OF GUSTY SHOWERS AND THUNDERSTORMS. THIS BAND WILL BE
CLIPPING THE NORTHERN PORTION OF THE GRR CWFA OVER THE NEXT FEW
HOURS AND IS EXPECTED TO WEAKEN WITH LOSS OF DAYTIME HEATING... BUT
COULD STILL PRODUCE SOME GUSTS TO 40 MPH. STILL FAIRLY UNSTABLE OVER
LWR MI ATTM AS THIS LINE OF CONVECTION APPROACHES AND THERE HAS
BEEN A FEW REPORTS OF TREES DOWN IN WISCONSIN... SO WILL MONITOR
CLOSELY AS THIS BAND COMES ON SHORE. ALSO NEW DEVELOPMENT TAKING
PLACE IN AN AREA OF STRONG SURFACE CONVERGENCE NEAR ALMA. UPDATE
OUT.

MEADE

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.